Back to Search Start Over

Three-Dimensional Quantitation of Periradicular Bone Destruction by Micro-Computed Tomography.

Authors :
von Stechow, Dietrich
Balto, Khaled
Stashenko, Philip
Müller, Ralph
Source :
Journal of Endodontics; Apr2003, Vol. 29 Issue 4, p252-256, 5p
Publication Year :
2003

Abstract

We have previously shown that two-dimensional, high-resolution, micro-computed tomography is a rapid, reproducible, and noninvasive method for measuring periradicular bone resorption in mice, giving results virtually identical to histology. In this study, we determined whether a three-dimensional volumetric quantitation of bone resorption could be achieved and whether this correlates with two-dimensional measurements. Periradicular lesions were induced in the lower first molars of mice by pulp exposure and infection; unexposed teeth served as controls. Mandibles were harvested on day 21 and subjected to: (a) three-dimensional micro-computed tomography imaging; and (b) conventional histology. Using a three-dimensional model and a semiautomatic contouring algorithm, we determined three-dimensional void volume, void surface, void thickness, and the standard deviation of the thickness distribution. The results showed a significant correlation between lesion void volume and two-dimensional lesion area by histology (r<superscript>2</superscript> = 0.73), as well as high correlations between void volume and void thickness (r<superscript>2</superscript> = 0.86) and standard deviation of the void thickness (r<superscript>2</superscript> = 0.87), but no relationship with void surface. These results show that three-dimensional analysis of micro-computed tomography images is highly correlated with two-dimensional cross-sectional measures of periradicular lesions. Nevertheless, micro-computed tomography allows assessment of additional microstructural features as well as subregional analysis of lesion development. [Copyright &y& Elsevier]

Details

Language :
English
ISSN :
00992399
Volume :
29
Issue :
4
Database :
Supplemental Index
Journal :
Journal of Endodontics
Publication Type :
Academic Journal
Accession number :
21041685
Full Text :
https://doi.org/10.1097/00004770-200304000-00005